New Mexico, 2021

Damaging Wind in New Mexico, August 22, 2021

August 22, 2021 · NWS ABQ · 1 event in 1 county or zone

As an area of high pressure built to the east of New Mexico, southerly flow brought higher amounts of atmospheric moisture into the state on August 22, 2021. Meanwhile, a weak embedded disturbance over south central New Mexico also aided in thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

As an area of high pressure built to the east of New Mexico, southerly flow brought higher amounts of atmospheric moisture into the state on August 22, 2021. Meanwhile, a weak embedded disturbance over south central New Mexico also aided in thunderstorm development. Thunderstorms initially developed over the higher terrain areas of northern and central New Mexico with steering flow moving them in a northeasterly direction. As the atmosphere destabilized during the afternoon hours, thunderstorms intensified. These thunderstorms were generally sub-severe, and a saturated atmosphere led to locally heavy rainfall as the primary threat. However, a stronger thunderstorm near Santa Rosa produced a brief severe thunderstorm wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 22, 4:57 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 22, 4:57 PM MST, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
557 PM MDT Sun Aug 22 2021

.AVIATION...
00Z TAF CYCLE
Isolated showers and thunderstorms will continue for several hours
after sunset before gradually dissipating. KGUP is the mostly likely
TAF site to be impacted by a brief shower or thunderstorm. MVFR
ceilings/visibility along with gusty downburst winds can be expected
from the stronger cells. Another, more anemic, round of afternoon
showers and thunderstorms is forecast Monday afternoon with the
favored area for convection between the Rio Grande Valley and the
Continental Divide.

33

&&

.PREV DISCUSSION...244 PM MDT Sun Aug 22 2021...
.SYNOPSIS...
After several dry days in a row, moisture is back and will result in
improving coverage of showers and storms through the work week and
especially into the weekend. Much of northwest New Mexico will remain
dry through mid week, but by the weekend good chances for showers and
storms are expected across most of northern and central New Mexico.
Slow storm motion will lead to locally heavy rainfall and the
potential for localized flash flooding, especially from Friday
through the weekend. Daytime highs will be above normal areawide
through mid week, then trend down closer to normal as increased
moisture brings added cloud cover and rain cooling.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
An upper level perturbation is currently lifting northeastward over
the forecast area, located near or just slightly north of Lincoln
county as of this writing. Warm-moist air advection preceded this
feature and today’s crop of thunderstorms initiated considerably
earlier than yesterday’s with more efficient rainfall happening in
the vicinity of the shortwave aloft. Most central to south central
zones will remain favored for convection with locally heavy rainfall
through the evening, and while cells will propagate northeastward
the rain probabilities will fall off fairly quickly east of the
central mountain chain with just an isolated threat toward the
eastern NM and west TX border.

High pressure aloft over the ARKLATEX region will begin to elongate
on a west east axis on Monday. Still, a southwest-northeast oriented
plume of moisture should linger over NM with PWATs reaching a 1.0 to
1.2 inch range in this corridor. This will fuel another round of
storms Monday with locally heavy rainfall possible, mostly in
southwestern, south central and surrounding zones. Temperatures will
generally be seasonable, but readings will climb several degrees
above in the northeast plains where relatively drier downsloping
breezes will prevail amid a weak lee-side surface trough.

52

LONG TERM...(TUESDAY THROUGH SUNDAY)...
Pressure heights will continue an uptrend Tuesday to near 593dam at
500mb as the upper high to the east extends a ridge axis over the
state. A fairly dry airmass across the northern NM will keep that
area convection free, but areas along/south of I-40 will see a
daytime heating triggered round Tuesday afternoon. Slow storm motion
on Tuesday will lead to some locally heavy rainfall, but coverage
of deeper convection with sustained updrafts will be isolated at
best. Highs on Tuesday will be above normal areawide. Wednesday is
looking similar overall, but moisture is forecast to creep further
north Tuesday night setting the stage for improved coverage of storms
by Wednesday afternoon across northern NM.

The ridge will weaken from mid to late week as the upper high moves
further east/northeast away from NM and a broad trough takes shape
across the Pacific NW and northern Rockies, allowing more Gulf
moisture to stream north into NM. This development will lead to
increasing PWATs with an uptrend in storm coverage and a downtrend
in daytime highs back closer to normal. Steering flow will be light
from Friday through the weekend, leading to slower storm motion and
increasing the threat for flash flooding.

52/11

&&

.FIRE WEATHER...
The best wetting rainfall potential will stretch from southwestern
to central zones today and Monday, gradually tapering off toward the
northern zones. Showers and storms will remain absent over the
northwest plateau, and this will be where overnight RH recoveries
will be lower (generally reaching 50 to 60 percent) while other
remaining areas observing excellent recoveries tonight and Monday
night. Into Tuesday and Wednesday a reduction in the number of
storms is expected due to the less than ideal orientation of the
ridge axis over NM. Still, isolated to scattered storms will be
possible from the southwestern mountains to the central zones on
Tuesday, expanding to the northern mountains on Wednesday.
Prevailing breezes will remain light and any wind concerns will be
relegated to local thunderstorm outflows. As high pressure weakens
late in the week and into the weekend, storms and wetting rainfall
potential will tend favor the southwestern and northern mountains of
NM, potentially undergoing a slow day-by-day increase and expansion.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ208-226-239-241.

&&
Hazardous weather outlook, Aug 22, 2:09 AM MST, 16 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
309 AM MDT Sun Aug 22 2021

NMZ201>241-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
309 AM MDT Sun Aug 22 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

The potential for locally heavy rainfall which could lead to flash
flooding increases this afternoon and tonight, especially for
locales generally along and east of the Continental Divide and
stretching to the Pecos Valley.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and storms will be fewer in number and areal coverage Monday
through Wednesday, remaining focused over mainly the northern and
western high terrain. Showers and storms are forecast to increase
a bit by Friday and Saturday, and will expand in areal coverage into
the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and impacts such
as flooding through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.

In the hours before

Special weather statement, Aug 22, 2:29 PM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
329 PM MDT Sun Aug 22 2021

NMZ208-241-222200-
San Agustin Plains and Adjacent Lowlands-Southwest Mountains-
329 PM MDT Sun Aug 22 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL SOCORRO
AND EAST CENTRAL CATRON COUNTIES THROUGH 400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of National Radio Astronomy Observatory, or 19 miles
south of Datil, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
National Radio Astronomy Observatory.

This includes Highway 60 between Mile Markers 84 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3372 10782 3406 10786 3419 10757 3377 10745
TIME...MOT...LOC 2129Z 239DEG 13KT 3388 10774

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Aug 22, 3:14 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
414 PM MDT Sun Aug 22 2021

NMZ208-241-222245-
San Agustin Plains and Adjacent Lowlands-Southwest Mountains-
414 PM MDT Sun Aug 22 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL SOCORRO
COUNTY THROUGH 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of National Radio Astronomy Observatory, or 24 miles east
of Datil, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Magdalena.

This includes Highway 60 between Mile Markers 93 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3393 10752 3410 10758 3423 10722 3398 10707
TIME...MOT...LOC 2213Z 254DEG 13KT 3403 10743

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CA
Special weather statement, Aug 22, 3:47 PM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
447 PM MDT Sun Aug 22 2021

NMZ208-220-241-222315-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
447 PM MDT Sun Aug 22 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SOCORRO
COUNTY THROUGH 515 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Magdalena, or 22 miles west of Socorro, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Magdalena.

This includes Highway 60 between Mile Markers 105 and 114, and
between Mile Markers 118 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3391 10744 3414 10735 3411 10699 3372 10718
TIME...MOT...LOC 2247Z 302DEG 11KT 3399 10729

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Aug 22, 4:00 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
500 PM MDT Sun Aug 22 2021

NMZ232-233-222330-
Eastern San Miguel County-Guadalupe County-
500 PM MDT Sun Aug 22 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL SAN
MIGUEL AND NORTH CENTRAL GUADALUPE COUNTIES THROUGH 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Colonias, or 20 miles northwest of Santa Rosa, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colonias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3513 10459 3510 10489 3525 10496 3532 10480
      3532 10479 3533 10479 3538 10468
TIME...MOT...LOC 2300Z 246DEG 12KT 3521 10485

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Aug 22, 4:29 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
529 PM MDT Sun Aug 22 2021

NMZ232-233-230000-
Eastern San Miguel County-Guadalupe County-
529 PM MDT Sun Aug 22 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL SAN
MIGUEL AND NORTH CENTRAL GUADALUPE COUNTIES THROUGH 600 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Colonias, or 20 miles north of Santa Rosa, moving
east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central San
Miguel and north central Guadalupe Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3514 10451 3511 10484 3530 10489 3533 10481
      3532 10479 3533 10479 3540 10459
TIME...MOT...LOC 2329Z 255DEG 11KT 3522 10478

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Aug 22, 4:44 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
544 PM MDT Sun Aug 22 2021

NMZ236-238-230015-
Chaves County Plains-Roosevelt County-
544 PM MDT Sun Aug 22 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
ROOSEVELT AND NORTHEASTERN CHAVES COUNTIES THROUGH 615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Kenna, or 33 miles northwest of Tatum, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Roosevelt and northeastern Chaves Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3366 10345 3357 10367 3357 10368 3368 10373
      3379 10361
TIME...MOT...LOC 2344Z 232DEG 10KT 3367 10361

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CA

The radar

The Cannon AFB radar (KFDX), 99 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guadalupe

When
August 22, 6:45 PM MST to 6:48 PM MST
Where
Guadalupe County, 0.89 mi NW of Santa Rosa Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
34.940, -104.640

An AWOS station in Santa Rosa measured a 59 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969825.